Anyone can experience hypoglycemia, especially people with long-term diabetes. This is a dangerous complication if not detected and treated properly. Let’s learn with easyhealthylive.com doctors how to handle sudden low blood sugar through the article below.
Hypoglycemia definition and causes
What is low blood sugar?
Hypoglycemia occurs when blood sugar drops below normal (<3.9 mmol/l or <70mg/dL).
Sugar is released from food and is carried by the blood to the organs for energy. This is almost an important source of fuel, helping the nervous system and brain to maintain activity. When blood sugar levels are too low, the body’s functions are also affected.
The worrying point of this situation is sudden drop in blood sugar. Symptoms of hypoglycemia often appear suddenly and are severe in a short time. If not treated promptly, the patient’s life can be at risk. Therefore, it is very necessary to equip yourself with the necessary knowledge to handle hypoglycemia.
Causes of sudden low blood sugar
Sudden drop in blood sugar It can be caused by many factors, but the main cause is the use of diabetes medications. Insulin is a hormone secreted by the pancreas that regulates blood glucose levels. However, too much insulin can lead to hypoglycemia. Therefore, patients should use the drug exactly according to the doctor’s instructions, avoid increasing the dose on their own.
In addition, a number of other reasons also cause low blood sugar, including:
- Skipping meals or having too much space between meals.
- Not eating enough starch in each meal.
- Exercise intensely, especially when exercising without eating enough carbohydrates for energy.
- Drink beer.
Signs suggestive of sudden low blood sugar
The signs of hypoglycemia will vary from person to person. The following are the symptoms reported in people with sudden drop in blood sugar:
- Sweat a lot.
- Feeling tired, headache, dizziness.
- Feeling hungry.
- Heart beats fast.
- Itching in fingers, feet or tip of tongue, cheeks.
- Body shaking for no apparent reason.
- Mood swings, feeling anxious, moody.
These are mild symptoms. Patients need to be treated quickly if the disease does not get worse. At that time, the patient will encounter the following problems:
- Blurred eyes.
- Confusion, difficulty concentrating.
- Clumsy limbs, stammering, unsteady walking like when drunk.
- Coma or fainting.
In some cases, the patient may have sudden drop in blood sugar without warning signs. Therefore, doctors recommend that people with diabetes measure their blood sugar regularly to prevent health problems.
Complications of sudden low blood sugar
Compared to hyperglycemia, hypoglycemia is much more dangerous because it can be life-threatening. Cases sudden drop in blood sugar can happen at night, so relatives cannot detect and handle it in time.
Since sugar is the main source of energy for the brain and nervous system, these organs will be severely affected if hypoglycaemia is prolonged for a long time. In addition, this condition causes coma, convulsions and can lead to death. In the elderly, frequent hypoglycemia is the leading cause of cognitive decline.
See more: Slow heart rate low blood pressure a condition that cannot be taken lightly
How to deal with sudden low blood sugar?
Sudden drop in blood sugar Less serious complications if treated properly. Therefore, you should be fully equipped with knowledge to promptly respond in emergency situations.
With mild cases
Usually, you can manage low blood sugar on your own at home. The doctor suggested the following steps:
- Step 1: Drink or eat sweets – 1 glass of juice or soda (non-diet), 1 teaspoon sugar or 3-6 glucose tablets.
- Step 2: Measure blood glucose after 10-15 minutes – if blood glucose level is > 70 mg/dL, continue to step 3. If still not reach, repeat step 1.
- Step 3: Eat the main meal if it’s time to eat (should contain slow-metabolizing starch like white rice, bread, …). Or you can snack on a slice of bread, a few cookies or a glass of cow’s milk.
You do not need medical help if you feel better. However, tell your doctor if you regularly have symptoms of low blood sugar.
If you lose consciousness
The patient’s family should follow the following procedure:
- Step 1: Lay the patient flat, do not put anything in the patient’s mouth to avoid choking.
- Step 2: Call 911 if a glucagon injection pen is not available, or a family member does not know how to use it.
- Step 3: Use glucagon injection pen immediately if available.
- Step 4: If the patient wakes up 10 minutes after the injection, go to step 5. If not, the family member should call 911.
- Step 5: Give the patient food with carbohydrates after fully awake.
You should tell your doctor if you have ever had low blood sugar that was so severe that you lost consciousness.
If the patient has a seizure
The doctor gave the following instructions:
- Place the patient on a soft object, away from dangerous objects such as stoves, etc.
- Call 911 if the seizure lasts more than 5 minutes.
- After the seizure stops, give the patient a light meal.
You should tell your healthcare provider if you have ever experienced convulsions when sudden drop in blood sugar.
Sudden drop in blood sugar This is a fairly common problem and often occurs in people with long-standing diabetes. Although this situation is quite dangerous, you can completely overcome it if you know how to handle it properly. Therefore, pay attention to monitor your own health and keep in touch with your doctor for timely support. Also, to be on the safe side, always carry some sweets or juice with you when you leave the house.
John Alen was born in 1971 and is a doctor in the healthcare and psychology fields with many years of experience. He is currently working at easyhealthylive.com, a leading health and psychology blog. Having studied at Y1 National Medical University named after IM Sechenov, John Alen is using his knowledge and experience to help improve the physical and mental health of people in the United States.